5x12 pentomino tiling
«

Stroke Diary

Migraines and Other Fun and Games

»

As I'm laid up today with a migraine this seems like a good time to write up (slowly, as one of the problems with a migraine is that it screws up my ability to type) about my migraines and a conversation I had with my GP yesterday.

I went to see him because I've had a few odd neurological incidents over the past few weeks which I wanted to log with him but there was nothing that he was too concerned about. But we also talked about my migraines.

I've talked here before about the migraines I get now: no "aura" but a thumping headache behind one eye and 8-12 hours of feeling dizzy and spaced out. I find it impossible to think, program or make decisions and it effectively wipes out the day (I normally wake up with a migraine, or get one shortly afterwards). The good news is that I have a triptan called Rizatriptan aka Maxalt Melt which is very effective at taking out the headache, but I'm still left with feeling dizzy and spaced out.

Sometimes I don't get the headache at all, just the rest of it and yesterday morning this was nicely illustrated. I woke up feeling fine and phoned the surgery for an appointment. By the time Beth left for work I wasn't feeling quite so good, although it was only low level. In the surgery waiting room I slowly started feeling worse and worse and, owing to a scheduling screw up on their computer, I didn't get to see my GP for an hour by which time I was feeling particularly dire. The good news, in as much as it was good news, is that possibly for the first time I presented with the symptoms he and I have discussed before. The bad news is that I felt like I was barely coherent.

So what was the conclusion. I had turned up with an article about another triptan, which claimed to be slighly better. However according to my GP the reality is that the medics really haven't got an answer to the dizzy/spaced out phase once a migraine has started. The only solution is prophylactic treatment i.e. taking drugs all the time to prevent the migraines in the first place.

My GP said I should consider this and the current NHS guidance for practioners agrees. It says:

Preventive treatment is most commonly offered when there is over-frequent use of acute treatments, particularly triptans [BASH, 2004]:
  • Use of medication on more than 2 days per week on a regular basis carries a clear risk of medication overuse headache. Drug prevention should definitely be considered.
  • Use of medication on more than one day per week on a regular basis requires enquiry on how the drugs are being used and a review of diagnosis.

We concluded, based on my drug use, that I'm averaging about 1.5 migraines a week which sounds about right, although I get clusters of migraines so it's really probably 3 in one week and none in the next. When I'm having a cluster I typically use 3 or 4 doses of triptan over a few days.

All of which makes me a candidate for preventive treatment. However this means taking yet another drug. Beta blockers and anti-depressants are the common options. My GP is keen on using SSRIs, and he's recently been to a seminar suggesting their use. They also have the merit of possibly reducing the effect of stress, something we know causes me problems now and may be triggering my migraines. Having said that the NHS guidance I mentioned above says:

A large number of drugs have been suggested for the prevention of migraine. Some of these have limited evidence regarding their effectiveness or have potentially serious adverse effects, and are therefore not recommended by PRODIGY for first-line treatment in primary care. They may, however, be recommended as prophylaxis by a specialist, and include: [...]

  • Selective serotonin reuptake inhibitors - evidence is inconclusive for their efficacy in migraine.

It's going to be a difficult decision. One problem with using an SSRI (or quite a lot of other potential solutions) is weight gain. I've already got a problem with this as Epilim, the anti-seizure drug I'm on for my epilepsy, very commonly leads to weight gain and I've certainly put on weight since I started on it and don't want to gain any more.

I'm also not wild about taking mood altering drugs (yes, yes I know).

Written 07/06/05

« From the beginning »
I am currently reading:

A History of Women in 101 Objects by Annabelle Hirsch Game On by Janet Evanovich

(?)
Word of the Day:
accidie